Alert archive / Colorado / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 110, NWS Pueblo, CO

June 30, 2018El Paso County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 30, 2018, 4:04 PM MDT for El Paso County, Colorado. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 30, 2018, 4:04 PM MDT (22:04 UTC)
Expired
Jun 30, 2018, 4:30 PM MDT
In force
26 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County El Paso County, CO

The radar

The Pueblo radar (KPUX), 82 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 30, 4:37 PM MDTHAIL 13 N Colorado Springs, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 30, 2:03 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 10.1 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 189 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
189 J/kg
Mixed-layer CIN
-224 J/kg
Mixed-layer LCL
806 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
-44 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.7

Open this sounding in Storm Lab

The text

As transmitted.

308 
WUUS55 KPUB 302204
SVRPUB
COC041-302230-
/O.NEW.KPUB.SV.W.0110.180630T2204Z-180630T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
404 PM MDT SAT JUN 30 2018

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  Northwestern El Paso County in east central Colorado...

* Until 430 PM MDT.

* At 404 PM MDT, a severe thunderstorm was located near Air Force
  Academy, or 10 miles northwest of Colorado Springs, moving east at
  15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Colorado Springs, Air Force Academy, Green Mountain Falls, Black
  Forest, Chipita Park, Cascade and Gleneagle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3892 10502 3905 10499 3903 10466 3882 10476
TIME...MOT...LOC 2204Z 282DEG 15KT 3896 10493 

HAIL...1.00IN
WIND...60MPH
 
$$

KTS
1 follow-up statement
851 
WWUS55 KPUB 302212
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
412 PM MDT SAT JUN 30 2018

COC041-302230-
/O.CON.KPUB.SV.W.0110.000000T0000Z-180630T2230Z/
El Paso CO-
412 PM MDT SAT JUN 30 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR NORTHWESTERN EL PASO COUNTY...

At 412 PM MDT, a severe thunderstorm was located over northwestern
Colorado Springs, moving east at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Colorado Springs, Air Force Academy, Black Forest and Gleneagle. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3896 10498 3905 10495 3903 10466 3884 10475
      3889 10489
TIME...MOT...LOC 2212Z 282DEG 15KT 3895 10488 

HAIL...1.00IN
WIND...60MPH
 
$$

KTS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 3:49 PM MDT, 15 minutes earlier.

Area forecast discussion, Jun 30, 3:49 PM MDT, 15 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
349 PM MDT Sat Jun 30 2018

.SHORT TERM...(This evening through Sunday)
Issued at 349 PM MDT Sat Jun 30 2018

...Upper Disturbance and Cold Front to Move through this Evening...

An upper level disturbance will track southeast across the Palmer
Divide and far southeast plains this evening.  The disturbance will
likely trigger a few evening showers and thunderstorms along this
trajectory, with a limited amount of this activity making it's way
farther south across the plains.  After conferring with the Storm
Prediction Center, a Severe Thunderstorm Watch is in effect for El
Paso County this evening.  Several hi res model runs have shown
severe potential, primarily along the Palmer Divide associated with
a shortwave moving through. There will be a window of opportunity
for some strong to severe convection right along and near the Palmer
Divide late this afternoon and a lesser potential farther south
across El Paso County.  Then, the severe potential will shift
southeastward to the far eastern plains along the Kansas border into
the evening as the upper shortwave moves through. Primary severe
threats this evening will be wind gusts to 60 mph and 1 inch
diameter hail. Spotty showers and storms will be possible elsewhere
across the east this evening with primary threats of wind gusts to
around 50 mph.  As always, lightning will be a major concern with
all storms this evening.

With the cold front will come a reinforcing surge of northeast winds
across the plains gusting up to around 40 mph or so as it moves
south. The front is poised to organize and make a good push south
across the Palmer Divide by around 3 to 4 PM MDT.  It should then
make it south to the US50 corridor by around 6 to 7 PM. The front
should make it all the way south to the New Mexico border by around
midnight or so.  For the Chateau Fire, this means northerly winds
reaching the site along with shower/storm chances, primarily around
or a little after 5 pm.  For the Spring Fire, looks like northeast
winds could spread across the site around 7-8 pm.

.LONG TERM...(Sunday night through Saturday)
Issued at 349 PM MDT Sat Jun 30 2018

Will keep forecast discussion brief due to ongoing active weather.
Relatively minor revisions required from earlier meteorological
reasoning with primary longer term meteorological issues being
pops(including locally heavy rainfall at times), temperatures and
localized fire weather conditions at times.

Latest longer term forecast model soundings, computer
simulations and PV/Precipitable water analysis indicate that
increasing/more widespread deeper atmospheric moisture will begin
moving into the forecast by mid-week and especially by late week
with some of the stronger storms having the potential of producing
heavy rainfall and localized flash flooding(especially over
recent burn scars).

In addition, elevated fire weather conditions will be possible
during the afternoon and evening hours from Monday into Wednesday,
with fire weather potential then decreasing from Thursday into
Saturday as deeper moisture develops over the CWA.

Warmest temperatures during the longer term should be realized
from Monday into Wednesday with coolest temperatures anticipated
Thursday and Friday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 349 PM MDT Sat Jun 30 2018

An upper disturbance will trigger a few showers and thunderstorms
and send another cold front south through the eastern plains this
evening. Showers and storms will be most likely along the Palmer
Divide and then southeast across the far eastern plains but most
areas of the east will see at least a chance of a shower or storm
this evening. KCOS will be most likely to see a thunderstorm. KPUB
could see a storm in the vicinity. KALS will probably not see a
storm. Local reductions in visibility due to smoke will continue to
be a concern as area wildfires remain active.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...

NONE.

&&
Hazardous weather outlook, Jun 30, 11:35 AM MDT, 4 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1135 AM MDT Sat Jun 30 2018

COZ058>089-093>099-011745-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1135 AM MDT Sat Jun 30 2018

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are expected to develop over the eastern
mountains and plains this afternoon and evening, with the greatest
chance for storms right along the Palmer Divide and also near the
Kansas border. A few storms may become severe, with damaging wind
gusts over 60 mph and hail up to golf ball size possible. Lightning
will be a threat with all storms, along with gusty outflow winds
and brief heavy rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorm chances will exist across the forecast area Sunday
through Friday. Chances across the plains will remain isolated to
widely scattered, while chances over the mountains will increase
through the week. Lightning and heavy rain will be the main
threats with these storms.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
possible this afternoon and evening along the Palmer Divide and
also across the far southeast plains along the Kansas border.

50/50

In the hours before

Special weather statement, Jun 30, 2:52 PM MDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Pueblo CO
252 PM MDT SAT JUN 30 2018

COZ084-085-302130-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
252 PM MDT SAT JUN 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL EL PASO COUNTY UNTIL 330
PM MDT...

At 252 PM MDT, Doppler radar was tracking a strong thunderstorm over
eastern Colorado Springs, moving east at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Colorado Springs, Calhan, Black Forest, Ellicott, Peyton, Schriever
AFB, Peterson AFB, Falcon and Cimarron Hills.

LAT...LON 3884 10477 3908 10471 3910 10422 3866 10429
TIME...MOT...LOC 2052Z 281DEG 16KT 3889 10466

KTS
Local storm report, Jun 30, 3:37 PM MDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
337 PM MDT SAT JUN 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0337 PM     HAIL             4 NW PETERSON AFB       38.87N 104.75W
06/30/2018  M1.00 INCH       EL PASO            CO   TRAINED SPOTTER

&&
Local storm report, Jun 30, 3:39 PM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
339 PM MDT SAT JUN 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0339 PM     HAIL             3 N COLORADO SPRINGS    38.87N 104.83W
06/30/2018  M1.50 INCH       EL PASO            CO   TRAINED SPOTTER

&&
Local storm report, Jun 30, 3:40 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
340 PM MDT SAT JUN 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             5 WSW SCHRIEVER AFB     38.77N 104.60W
06/30/2018  M1.00 INCH       EL PASO            CO   PUBLIC

&&
Local storm report, Jun 30, 3:49 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
349 PM MDT SAT JUN 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 PM     HAIL             4 NNW COLORADO SPRINGS  38.88N 104.85W
06/30/2018  M1.00 INCH       EL PASO            CO   BROADCAST MEDIA

&&
Special weather statement, Jun 30, 3:59 PM MDT, 5 minutes before
Special Weather Statement
National Weather Service Pueblo CO
359 PM MDT SAT JUN 30 2018

COZ084-085-302245-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
359 PM MDT SAT JUN 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EL PASO COUNTY UNTIL
445 PM MDT...

At 358 PM MDT, Doppler radar was tracking a strong thunderstorm near
Ellicott, or 27 miles east of Colorado Springs, moving east at 20
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Truckton, Yoder and Rush.

LAT...LON 3885 10406 3860 10405 3868 10443 3889 10434
TIME...MOT...LOC 2158Z 282DEG 15KT 3876 10433

KTS

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 7:22 PM MDTSpecial Weather StatementPUBBaca38 min
Jun 30, 2:52 PM MDTSpecial Weather StatementPUBEl Paso38 min
Jun 30, 2:55 PM MDTSevere Thunderstorm WarningPUBEl Paso22 min
Jun 30, 3:23 PM MDTSevere Thunderstorm WarningPUBEl Paso37 min
Jun 30, 3:40 PM MDTSevere Thunderstorm WarningPUBEl Paso25 min
Jun 30, 3:59 PM MDTSpecial Weather StatementPUBEl Paso46 min
Jun 30, 4:11 PM MDTSpecial Weather StatementPUBEl Paso49 min
Jun 30, 4:30 PM MDTSevere Thunderstorm WarningPUBEl Paso30 min
Jun 30, 4:43 PM MDTSevere Thunderstorm WarningPUBEl Paso17 min
Jun 30, 4:57 PM MDTSevere Thunderstorm WarningPUBEl Paso33 min
Jun 30, 5:28 PM MDTSpecial Weather StatementPUBEl Paso47 min
Jun 30, 5:39 PM MDTSevere Thunderstorm WarningPUBEl Paso, Teller36 min
Jun 30, 5:41 PM MDTSevere Thunderstorm WarningPUBEl Paso34 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.